MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was discarded, thus no investigation could be completed.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead due to rv malfunction, and ra needed to be removed to be mri compatible.Spectranetics lead locking devices (llds) were inserted in both leads to provide traction.A cook medical one-tie compression coil was used on the rv lead to provide additional traction.It was noted that the patient was occluded on the left side.A spectranetics 14f glidelight laser sheath and a spectranetics visisheath dilator sheath were used to attempt removal of the rv lead.Progress was made in the vasculature, but stalled in the innominate area.The physician alternated use of the glidelight and visisheath devices, ultimately getting through the binding in the innominate/superior vena cava (svc) region.Once through that area, the rv lead came free with traction and use of the visisheath.No hemodynamic changes were noted at the time, and no complications were seen via transesophageal echocardiography (tee).The physician noticed that the 14f glidelight was slightly bent at the tip of the device after the glidelight device was tossed to the side when the temporary pacing wire lost capture (so no issue with the device while inside the patient).The physician used a new 14f glidelight with the same visisheath to successfully extract the ra lead.There were no initial hemodynamic changes or complications.However after both leads were out and the glidelight and visisheath devices were removed and they were prepping for re-implantation on the right side due to the patient's occlusion, the patient's blood pressure dropped.Rescue efforts began, including cpr, pericardiocentesis, rescue balloon and sternotomy/bypass.A 1.5 cm perforation was identified in the innominate/svc area (mdr #1721279-2022-00020).The surgeon inadvertently popped the rescue balloon with scalpel, but patient was on bypass already so no further blood loss occurred.Repair was successful but physician stated that patient's tissues were severely friable (easily crumbled, fragile).Patient survived the procedure.This report captures the bridge occlusion balloon (rescue balloon) which was inadvertently popped by the surgeon's scalpel, potential for injury with recurrence.

Brand Name
SPECTRANETICS BRIDGE OCCLUSION BALLOON
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key13486304
Report Number1721279-2022-00021
Device Sequence Number12073913
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public(01)00813132024840(17)231105(10)FMN21L05A
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K153530
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2023
Device Model Number590-001
Device Catalogue Number590-001
Device Lot NumberFMN21L05A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2022
Initial Report FDA Received Date02/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC 0181-65 RV ICD LEAD; COOK MEDICAL ONE-TIE COMPRESSION COIL; SPECTRANETICS 14F GLIDELIGHT LASER SHEATHS; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES; SPECTRANETICS VISISHEATH DILATOR SHEATH; ST. JUDE MEDICAL 1888TC-52 RA PACING LEAD
Patient Age66 YR
Patient SexFemale
Patient Weight50 KG
Patient EthnicityNon Hispanic
Patient RaceWhite